Alert archive / Virginia / Flash Flood Warnings in 2001

Flash Flood Warning 25, NWS Blacksburg, VA

June 22, 2001Franklin County, Virginia

NWS Blacksburg, VA issued this flash flood warning at Jun 22, 2001, 5:28 PM EDT for Franklin County, Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 22, 2001, 5:28 PM EDT (21:28 UTC)
Expired
Jun 22, 2001, 8:30 PM EDT
In force
3 hr
Issued by
NWS Blacksburg, VA
Area
Whole counties

County Franklin County, VA

The radar

The Roanoke radar (KFCX), 35 km from the middle of the area, began a volume at 21:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 9.5 hours before the alert went out and 41 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2001-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 152 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2001-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
152 J/kg
Mixed-layer CIN
-79 J/kg
Mixed-layer LCL
1036 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KRNK 222130
FFWRNK
VAC067-230030-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
528 PM EDT FRI JUN 22 2001

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  FRANKLIN COUNTY IN WEST CENTRAL VIRGINIA

* UNTIL 830 PM EDT.

* AT 528 PM EDT...RADAR SHOWED AN AREA OF THUNDERSTORMS WITH         
  VERY HEAVY RAINFALL ACROSS SOUTHERN SECTIONS OF FRANKLIN COUNTY.   
  THE PUBLIC REPORTED A ROAD FLOODED NEAR FERRUM. ADDITIONAL HEAVY   
  RAIN OF 1 TO 2 INCHES WILL CAUSE MORE WIDESPREAD FLOODING          
  OF ROADS...AND MAY BRING SMALL STREAMS OUT OF THEIR BANKS.

LOCATIONS THREATENED BY HEAVY RAIN THROUGHO 830 PM EDT INCLUDE
  ROCKY MOUNT...
  FERRUM...

<<CALL TO ACTION>>DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE 
WATER COVERS THE ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE 
ABANDONED.

.END
$$

06

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jun 22, 3:15 PM EDT, 2 hours 13 minutes earlier.

Area forecast discussion, Jun 22, 3:15 PM EDT, 2 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
315 PM EDT FRI JUN 22 2001

SEVERE THUNDERSTORM WATCH 465 AND 466 IN EFFECT UNTIL 700 EDT.
COLD FRONT SLOWLY MOVG EAST THIS AFTERNOON. STRONG TO SEVERE STORMS
DEVELOPING IN THE UNSTABLE AIR. KFCX 88D LOOP INDICATED THAT AXIS OF
PCP ATTM MAINLY WEST OF THE BLUE RIDGE MOUNTAINS. AREA OF SFC
MOISTURE CONVG PIVOTING NORTH INTO CWA. WATER VAPOR/IR SHOWING WELL
DEFINE COMMA VORT LIFTING NWD ACROSS E TN/SW NC. DECIDED TO POST A
FLASH FLOOD WATCH FOR TONIGHT FOR NW NC UP THRU FOOTHILL
GROUPING.(SEE FFA). AVN SOLUTION SUPPORT A BAND OF HEAVY RAIN
LIFTING NORTH ACROSS RGN OVERNIGHT. TODAY'S MODELS CONTINUE TO CUT
OFF THE UPPER SYSTEM BY SUN. THIS SUPPORTS SLOWING FNT E PUSH AND
EVENTUALLY STALLING IT ALONG THE CST. SEVERAL WAVES WILL DEVELOP AND
ROLL UP THE FRONT. IN THE EXTENDED PERIOD...I HAVE ELECTED TO ADD
CHC OF PCPN TO WED UNDER COLD POOL. A FEW OTHER CHANGES REFER TO
ZONES FOR DETAILS. NEXT SET OF ZONES WILL BE OUT AS SOON AS
POSSIBLE...ARD 400 PM.

FCSTID = 07
PRELIM NUMBERS
ROA   65  80  59  80 /  80  50  20  40
LYH   65  79  59  82 /  60  50  20  40
DAN   67  81  63  82 /  60  50  20  40
BLF   60  73  53  75 /  90  40  20  40
LWB   57  72  52  74 /  90  40  20  40
BCB   60  75  55  76 /  90  40  20  40
TNB   59  73  56  75 /  90  40  20  40

.RNK...

...FLASH FLOOD WATCH TONIGHT UNTIL 800 AM EDT SATURTDAY MORNING.. FOR
NCZ001-002-018-VAZ016-017-022>024-032>035.
.WV...NONE.

In the hours before

Special weather statement, Jun 22, 1:05 PM EDT, 4 hours 23 minutes before
NCZ001-002-018-VAZ015-016-221830-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
105 PM EDT FRI JUN 22 2001

THUNDERSTORMS CONTINUE TO MOVE SLOWLY NORTHEAST ACROSS NORTHWEST
NORTH CAROLINA AND SOUTHWEST VIRGINIA. AT 1 PM...THE STORMS WITH THE
HEAVIEST RAINFALL WERE LOCATED OVER CENTRAL WATAUGA COUNTY NEAR
BOONE...CENTRAL ASHE COUNTY JUST NORTH OF JEFFERSON...AND IN
ALLEGHANY COUNTY NEAR SPARTA. SINCE RAIN IS FALLING OVEPR
PREVIOUSLY SATURATED GROUND...PONDING WATER IS LIKELY OVER POORLY
DRAINED AREAS. GUSTY WINDS ARE ALSO POSSIBLE WITH THE
STRONGER STORMS.

JW
Special weather statement, Jun 22, 3:14 PM EDT, 2 hours 14 minutes before
NCZ001>003-018-019-VAZ007-009>019-022>024-032>035-WVZ042>045-222100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
314 PM EDT FRI JUN 22 2001

...STRONG THUNDERSTORMS THIS AFTERNOON AND EVENING...

STRONG THUNDERSTORMS...WITH VERY HEAVY RAINFALL...WILL CONTINUE THIS
AFTERNOON...MAINLY ALONG AND WEST OF THE BLUE RIDGE. RAINFALL RATES
OF TWO INCHES IN AN HOUR ARE POSSIBLE WITH ANY OF THE THUNDERSTORMS.
THESE SLOW MOVING THUNDERSTORMS ARE DEVELOPING AHEAD OF A SLOW
MOVING COLD FRONT THAT WILL BE MOVING THROUGH THE REGION
OVERNIGHT...WITH THE STORMS GRADUALLY MOVING INTO THE PIEDMONTS OF
VIRGINIA AND NORTH CAROLINA.

A SEVERE THUNDERSTORM WATCH CONTINUES FOR PORTIONS OF NORTH CAROLINA
AND VIRGINIA UNTIL 7:00 PM THIS EVENING.

RMG
Local storm report, Jun 22, 4:55 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG, VA
455 PM EDT FRI JUN 22 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0407 PM    MOUNT AIRY                NC   WIND DAMAGE
06/22/01   SURRY                          TREES AND POWER LINES
                                          DOWNREPORTED BY LAW
                                          ENFORCEMENT

JJ
Local storm report, Jun 22, 5:18 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG, VA
518 PM EDT FRI JUN 22 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....!

0505 PM    GODDE                     VA   .75 INCH HAIL
06/22/01   BEDFORD                        REPORTED BY
POST OFFICE

MTE

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 8:01 PM EDTSevere Thunderstorm WarningRNKAmherst44 min
Jun 21, 9:18 PM EDTSevere Thunderstorm WarningRNKAmherst27 min
Jun 22, 1:19 PM EDTSevere Thunderstorm WarningRNKBotetourt41 min
Jun 22, 4:48 PM EDTSevere Thunderstorm WarningRNKBedford42 min
Jun 22, 5:00 PM EDTSevere Thunderstorm WarningRNKPatrick45 min
Jun 22, 5:08 PM EDTSevere Thunderstorm WarningRNKFranklin52 min
Jun 22, 5:56 PM EDTFlash Flood WarningRNKBedford3 hr
Jun 22, 6:45 PM EDTFlash Flood WarningRNKCampbell, City of Lynchburg2 hr
Jun 22, 7:01 PM EDTFlash Flood WarningRNKAmherst119 min

Nearby

Flash Flood Warnings in Virginia, 2001Every flash flood warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.